Social Question

Shippy's avatar

Can Probiotics cause weird symptoms?

Asked by Shippy (9852 points ) October 24th, 2012

I am taking antibiotics, so thought I would be “good” and start taking Probiotics. I am feeling really weird. Like a gurgling tummy, as though its starving, despite eating, and upper tummy just has weird sensations? It only occurred once I started taking them. Yes and flatulence!

Observing members: 0 Composing members: 0

20 Answers

SpatzieLover's avatar

Antibiotics cause the symptoms you described, to me. Probiotics make me feel normal.

Coloma's avatar

It’s most likely the antibiotics, many people have bowel issues when taking a course. The probiotics are reintroducing the good bacteria that the antibiotics kill off.
It’s nothing serious just a minor war going on between the good and the bad .
Gutsters last stand. lol

Shippy's avatar

Thanks both, gosh my tummy is gurgling so much I need to eat constantly Also like an odd pressure feeling on the upper portion of tummy.

tom_g's avatar

Yes. It’s the antibiotics. Take a heavy duty probiotic while on antibiotics and after you have stopped your antibiotics for some time.

Also, I noticed that you tagged this question with “homepathy.” There is nothing related at all to homepathy in your question.

Adirondackwannabe's avatar

I usually take the full course of antibiotics and live with the results until the end, then do yogurt, or something like it.

marinelife's avatar

The problem is not the probiotics, but the antibiotics which have killed off all your good fauna. Keep perservering with the probiotics. If your symptoms continue you might discuss changing antibiotics with your doctor.

JLeslie's avatar

One brand of probiotics I took made my stomach hurt. It was so long ago I don’t remember the name. It was the only time it happened, and was definitely the pill.

I agree with the others here, it is the antibiotics most likely. If it is penicillin it does a number on your GI track compared to other antibiotics. Kills a lot of good flora.

Shippy's avatar

@JLeslie I am leaning toward the idea that it is the Probiotics, since I have been on these antibiotics before, and didn’t have that occur. I wont take them tomorrow and see what happens. I have to eat constantly to stop the gurgling!!

Coloma's avatar

Eat a lot of yogurt too, not as effective as the probiotics but easy to digest and has some benefit.

Mariah's avatar

So….my guts are really far from the mainstream, so my experiences might not be too useful, but just to throw it out there: antibiotics make me regular, probiotics mess me up. Yep, that certainly can happen. But again…my guts look nothing like yours.

LuckyGuy's avatar

@Shippy Borborygmi (stomach gurgling) is not unusual when taking an antibiotic or eating different food. If you don’t need the calories don’t eat all the time. That gurgling is not the usual “I’m hungry gurgle”. It’s the “What the heck happened to the gut flora that used to be around here?” gurgle. Drink a lot of water and take the antibiotic with meals if instructed.
And you should continue with antibiotics until they are used up. They work by killing the bad bugs you presumably needed killed. If you stop taking them all the bugs might not be killed and the most resistant ones will start to reproduce and evolve into a resistant strain. (Evidence of evolution right in your belly.) If you read the label it says to not stop taking them. That is why.

There’s new rice in my rice cooker if you want it.

Shippy's avatar

OK, feedback, I didn’t take the Probiotic today my stomach is fine. No gurgling nothing. I had been on the antibiotic before, and it did not affect me this way. So it was the Probiotic.

Adirondackwannabe's avatar

@Shippy I might be just the big swings in your stomach. The antibiotic wipes everything out and it might be too extreme of a swing to restore everything at once with the probiotics. Just a guess.

JLeslie's avatar

The antibiotic does not wipe everything out. The majority of the time the normal flora bounces back just fine once done with the antibiotic, assuming the course of medicine is a typical 7–14 days. I don’t know how long the OP is taking this drug. Once in a great while the normal flora doesn’t. The big clue is diarrhea. If it becomes very severe and basically water, then that is a trouble sign to be addressed by a doctor. But, somewhat loose stool is to be expected, and nothing to panic about.

@Shippy You could try another probiotic if your side effects from the antibiotic get bad.

Shippy's avatar

@JLeslie Thanks yes I will.

JLeslie's avatar

How long are you taking it? Are your symptoms getting better for what you are taking the medication for? Does the med seem to be working?

Shippy's avatar

@JLeslie It is only day two. I am on it for 14 days. So as yet, I don’t know. I hope so :)

JLeslie's avatar

You should know by day 5 if it is working. Here’s hoping. Just a reminder probiotics are not just for the tummy they are to avoid vaginal yeast infections too. You might want to use something topical, meaning intravaginal, every few days to try to keep the yeast away since you are taking the drug a full two weeks. Or, an antifungal pill once a week while taking the antibiotic.

Shippy's avatar

@tom_g Oh? I thought Probiotics were natural. My mistake.

Shippy's avatar

@LuckyGuy I can assure you that gurgling was hunger.!!

Answer this question

Login

or

Join

to answer.
Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther